Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 193, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 30, 2002, 6:19 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 6:19 PM EDT (22:19 UTC)
- Expired
- Jul 30, 2002, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Bradley County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:30 PM EDT | Thunderstorm Wind | Cleveland, TN | Trees and powerlines down at Hanna and Harrison Pike. Trees down on a mobile home. |
| Jul 30, 6:35 PM EDT | Thunderstorm Wind 60 E | Benton, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701 WUUS54 KMRX 302219 SVRMRX TNC011-139-302300- /NEW.KMRX.SV.W.0255.302219-302300/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 619 PM EDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE POLK COUNTY IN EAST TENNESSEE * UNTIL 700 PM EDT * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF BENTON TO 11 MILES SOUTHWEST OF CLEVELAND...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WATERVILLE AROUND 625 PM EDT BENTON AROUND 635 PM EDT RELIANCE AROUND 640 PM EDT PARKSVILLE AROUND 645 PM EDT ARCHVILLE AROUND 655 PM EDT OCOEE DAM NUMBER 3 AROUND 700 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3526 8456 3520 8490 3502 8488 3503 8436
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 30, 3:15 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT TUE JUL 30 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT TUE JUL 30 2002 RETURN TO TYPICAL SUMMER WEATHER IN STORE OVER THE NEXT FEW DAYS FOLLOWING THE SHORT WAVE ENHANCED CONVECTIVE EVENT THIS AFTERNOON. STILL SOME QUESTION AS TO HOW MUCH PRECIP WILL LINGER INTO TONIGHT AND EARLY TOMORROW. ETA/MESOETA TIME HEIGHTS DEPICT SIGNIFICANT DRYING IN THE MID AND UPPER LEVELS COMMENCING AT ABOUT 15Z WEDNESDAY. THIS WOULD SUGGEST LESS COVERAGE OF DIURNAL CONVECTION ON WEDNESDAY. AM INCLINED TO KEEP LOW POPS HOWEVER. IN THE MEANTIME...TIME HEIGHTS SHOW GOOD MOISTURE PROFILE WITH MODEST LIFT OVERNIGHT. WILL GENERALLY STICK WITH LOW POPS FOR TONIGHT. REST OF NEAR TERM FORECAST APPEARS REASONABLE AND WILL MAKE ONLY COSMETIC TWEAKS. EXTENDED...00Z AVN ADVERTISES SIGNIFICANT AMPLIFICATION WITH A TROUGH DEVELOPING OVER THE NORTH CENTRAL CONUS DAYS 6 AND 7. THIS FEATURE IS GENERALLY NOT SUPPORTED BY THE ENSEMBLES WHICH ARE PREFERRED. THUS...HAVE GONE ABOVE MEX GUIDANCE TEMPS SLIGHTLY FOR THOSE TWO DAYS. SUFFICIENT MOISTURE SHOULD HAVE RETURNED TO THE AREA TO WARRANT LOW POPS FOR THEN ALSO. FWC/MAV TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY FAR. CHA 73 90 71 91 / 30 50 20 30 TYS 71 89 71 90 / 30 40 10 30 TRI 68 87 66 89 / 30 30 10 20 OQT 72 90 71 90 / 30 40 10 30 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* MIDDAY FORECAST DISCUSSION (UPDATE) 1000 AM EDT TUE JUL 30 2002 NO CHANGES PLANNED. FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. MODELS CONTINUE TO ADVERTISE AN INCREASE IN MOISTURE AT ALL LEVELS. WEAK SHORT WAVE AND SURFACE TROUGH CONTINUE TO PUSH TOWARD OUR AREA ALTHOUGH THE MODELS HAVE SLOWED THIS PROGRESSION SOMEWHAT. HOWEVER WITH THE INCREASE IN MOISTURE...IT IS STILL CONCEIVABLE THAT A GOOD COVERAGE OF CONVECTION WILL FIRE WITH THE AFTERNOON HEATING. NO SIGNIFICANT CLOUD COVER HAS MATERIALIZE YET SO FORECAST TEMPS APPEAR REASONABLE. .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* 330 AM EDT TUE JUL 30 2002 LITTLE CHANGE TO CURRENT FORECAST. LEAN TOWARD MAV PRECIP DEPICTION TDY AND TOWARD THE MET SOLUTION TONIGHT. ALL MODELS LOOK TOO CLOUDY AND COOL FOR TODAY. SHORT WAVE TROUGH MOVING EAST THROUGH GRTLKS THIS MORNING. SHEAR AXIS EXTENDS FM OH RVR VLY TO TX. SHORT WAVE PULLS SHEAR AXIS INTO TN VLY TDY AS HEIGHTS FALL OVER TN. WEAK CYCLONIC LIFTS UP FM E GLFMEX TWRDS GA LATE TNGT. TIMING AND LOCATION OF THESE FEATURES TNGT IN DOUBT. WILL FAVOR AN ETA SOLUTION WHICH KEEPS AXIS OF SHEAR W OF E TN TNGT. THIS WOULD ALLOW FOR A BETTER CHC OF SHWRS/TSTMS S AREAS WERE ALL THE MODELS SHOW DECENT Q-VECTOR CONVRGNC THERE WITH CONTINUED HIGH PWS. BY WED...TROUGHING CONTINUES WITH AXIS SE OF MRX CWA. WEAK SFC HIGH PRESSURE SETS IN WITH GOOD LAYER RIDGING BUILDING IN FM THE W. CHA TT 092/071 090/071 092 17555 TYS TB 089/071 089/071 091 17534 TRI BB 089/068 089/066 089 17323 OQT TB 090/069 090/070 091 17534= .MRX... NC...NONE. TN...NONE. VA...NONE. SON ********************************************************************* EVENING UPDATE DISCUSSION 850 PM MON JUL 29 2002 ONGOING CONVECTION IN LINE AHEAD OF FRONT (WHICH LIES BACK NORTH OVER OHIO RIVER. SOME STORMS SEVERE. WITH MORE CONVECTION ROTATING NORTHWARD INTO MIDDLE TENNESSEE AND THEN SLIDING SLOWLY EAST, WILL KEEP ISOLATED STORMS IN ALL ZONES OVERNIGHT. WILL NOT CHANGE ANYTHING ELSE. ADJUST EVENING WORDING. BB
In the hours before
Local storm report, Jul 30, 1:49 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
149 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM COUNTYWIDE TN WIND DAMAGE
07/29/02 BLEDSOE NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
ELECTRIC COMPANY.
GRC/TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:14 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 31 min |
| Jul 30, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 38 min |
| Jul 30, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 48 min |
| Jul 30, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Union | 37 min |
| Jul 30, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 50 min |
| Jul 30, 5:52 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 38 min |
| Jul 30, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.